Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Grand Forks, ND

July 3, 2019Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2019, 10:14 PM CDT for Sargent County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 10:14 PM CDT (03:14 UTC)
Expired
Jul 3, 2019, 10:45 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:15 PM CDTTSTM WND DMG5 S Forman, NDPUBLIC REPORTED DAMAGE TO CORN CROPS DUE TO WIND DRIVEN HAIL APPROX. 5 S OF FORMAN. ALSO NOTED SMALL HAIL IN FORMAN.
Jul 3, 10:35 PM CDTTSTM WND DMG2 E Rutland, NDSPOTTER REPORTED SEVERAL SMALL TREES DOWN ALONG WITH PEA SIZED HAIL. SPOTTER ALSO MENTIONED THAT MANY NEIGHBORS RECEIVED 2-4 INCHES OF RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KFGF 040314
SVRFGF
NDC081-040345-
/O.NEW.KFGF.SV.W.0087.190704T0314Z-190704T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1014 PM CDT Wed Jul 3 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sargent County in southeastern North Dakota...

* Until 1045 PM CDT.

* At 1014 PM CDT, a severe thunderstorm was located over Forman, or
  52 miles west of Wahpeton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Forman around 1015 PM CDT.
  Rutland around 1030 PM CDT.
  Cayuga and Geneseo around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 9778 4618 9775 4621 9726 4600 9726
      4599 9724 4594 9723
TIME...MOT...LOC 0314Z 270DEG 23KT 4607 9767 

HAIL...1.00IN
WIND...60MPH
 
$$

AM
2 follow-up statements
468 
WWUS53 KFGF 040330
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1030 PM CDT Wed Jul 3 2019

NDC081-040345-
/O.CON.KFGF.SV.W.0087.000000T0000Z-190704T0345Z/
Sargent ND-
1030 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN SARGENT COUNTY...

At 1029 PM CDT, a severe thunderstorm was located over Rutland, or 45
miles west of Wahpeton, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Cayuga and Geneseo around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4598 9769 4618 9764 4621 9726 4600 9726
      4599 9724 4594 9723
TIME...MOT...LOC 0329Z 270DEG 23KT 4607 9752 

HAIL...1.00IN
WIND...60MPH
 
$$

AM
107 
WWUS53 KFGF 040341
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1041 PM CDT Wed Jul 3 2019

NDC081-040351-
/O.EXP.KFGF.SV.W.0087.000000T0000Z-190704T0345Z/
Sargent ND-
1041 PM CDT Wed Jul 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SARGENT COUNTY
WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4598 9769 4618 9764 4621 9726 4600 9726
      4599 9724 4594 9723
TIME...MOT...LOC 0341Z 270DEG 23KT 4607 9742 

$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:53 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 3, 9:53 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
953 PM CDT Wed Jul 3 2019

.UPDATE...
Issued at 942 PM CDT Wed Jul 3 2019

Broken line of strong to severe storms exists southwest to
northeast from near Lisbon to Detroit Lakes to Bemidji. Coverage
is begining to increase in scope along the line with shear slowly
increasing will continue to see storms into the late evening and
overnight moving eastward. Severe hazards will continue to be wind
gusts around 60mph and hail up to an inch through midnight or so.

UPDATE Issued at 647 PM CDT Wed Jul 3 2019

Several areas of convection developing across the area as upper
wave approaching the area is helping overcome weak mid level lapse
rates. MU CAPE ranging from 1000J/kg in the northern valley and up
to 3000J/kg along the SD/ND border. Effective shear remains
strongest in the north and west with around 40kts and 25 to 30 in
the south. Went ahead and expanded the watch to include the Red
River valley counties from Grand Forks/Polk southward which goes
until midnight. Most likely hazards will be hail with initial
updrafts and then wind gusts as storms evolve. General eastward
progression expected this evening into the overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 347 PM CDT Wed Jul 3 2019

Afternoon surface observations show two areas of low level
convergence, worth noting for potential locations of evening
convective initiation. The first area of interest is along a weak
boundary extending southwest to northeast across the Devils Lake
basin, where cumulus congestus have begun to develop from Devils
Lake southwest toward Bowden. Despite a strongly sheared profile,
instability and lapse rates are fairly weak in this region,
diminishing severe weather threat. A second, more apparent area of
interest has develop along and south of a frontal boundary extending
from western NE to southeast ND and west central MN. GOES-16 1
minute visible data this afternoon show areas of orphan anvil
development in this region since mid day, but cells north of the
ND/SD border have struggled to maintain an updraft given the weaker
sheared but more strongly unstable, uncapped environment.
Orientation of westerly deep layer shear vectors slightly off of the
boundary would suggest that developing storms will not remain
discrete for long before merging into clusters. Expect tonight into
early Thursday to evolve similarly to Tuesday evening, in which
isolated strong to severe thunderstorms cannot be ruled out but
would need to overcome a conditional environment. CAMs indicate
severe weather from the evening activity would be most likely
from 4-8pm, before instability starts to wane diurnally.
Orientation of westerly deep layer shear vectors slightly off of
the boundary would suggest that developing storms will not remain
discrete for long before merging into clusters.

There is once again a signal for a shower/storm complex to develop
in the western Dakotas and progress east or northeast into the
forecast area. This is most likely to affect areas along and
(mostly) south of US Hwy 2 across east central to southeast ND late
tonight and northwest and west central MN late tonight into Thursday
morning. Main threats with the strongest cells embedded in this
storm complex would be damaging hail (up to quarter sized) and wind
gusts (up to 60 mph) but cannot rule out threat for localized heavy
rainfall given precipitable water values near 1.5 inches.

After showers and storms clear out early Thursday, Independence Day
looks to be quite pleasant, despite lingering potential for isolated
showers or storms during the afternoon and evening. Afternoon high
temperatures on Independence Day will reach the 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 347 PM CDT Wed Jul 3 2019

12Z Fri - 00Z Sun

Cold front is expected to exit the far southeast zones Fri morning.
Short wave forecast to move through Fri night and will produce
precip in the southern zones.

Sun - Wed

Split flow across North America with northern stream over central
Canada and southern stream over northern states. Long wave trough
over the West Coast will break down and shift east. Long wave ridge
over the Central and Southern Plains will retrograde over the Desert
Southwest and Intermountain West.

The ECMWF becomes a faster solution compared to the GFS over the
area by Mon. The two models are out of phase by Tue.

Next best chance for thunderstorms will be Sun night through Tue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 647 PM CDT Wed Jul 3 2019

Thunderstorms approaching GFK and FAR in the next 1 to 3 hours
will have the potential for gusty winds and possibly hail. Storms
will continue to move east through the overnight with light winds
and possible MVFR CIGS for a short period tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...BP
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jul 3, 5:47 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
547 AM CDT Wed Jul 3 2019

MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-041100-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight. Severe
thunderstorms may develop this afternoon and evening across
southeast North Dakota and west central Minnesota mainly south of
Highway 200. Hail to 1.5 inches and winds to 60 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 3, 9:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     OXBOW                   46.85N 96.80W
07/03/2019  E65 MPH          CASS               ND   AMATEUR RADIO

            ROTTEN TREE FELLED.

&&

WBARRETT
Special weather statement, Jul 3, 9:17 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
917 PM CDT Wed Jul 3 2019

MNZ017-024-040300-
Hubbard MN-South Beltrami MN-
917 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Becida, or 9 miles southwest of Bemidji, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Plantagenet Lake around 930 PM CDT.
  Bemidji and Wilton around 945 PM CDT.
  Lake Bemidji State Park and Lavinia around 1000 PM CDT.

Other locations impacted by this storm include Camp Thunderbird East
and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake Bemidji, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4726 9488 4733 9518 4773 9505 4764 9465
TIME...MOT...LOC 0216Z 198DEG 14KT 4738 9502

NC
Special weather statement, Jul 3, 9:20 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
920 PM CDT Wed Jul 3 2019

MNZ003-027-029-030-040300-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
920 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHEASTERN WILKIN AND SOUTHWESTERN BECKER COUNTIES
UNTIL 1000 PM CDT...

At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sabin to near Buffalo River State Park.
Movement was east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Baker around 925 PM CDT.
  Barnesville and Glyndon around 935 PM CDT.
  Downer and Lawndale around 940 PM CDT.
  Buffalo River State Park around 945 PM CDT.
  Muskoda around 955 PM CDT.

Other locations impacted by these storms include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Minnesota.

LAT...LON 4704 9628 4655 9587 4654 9659 4679 9677
TIME...MOT...LOC 0220Z 257DEG 21KT 4680 9668 4662 9654

NC
Special weather statement, Jul 3, 9:50 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
950 PM CDT Wed Jul 3 2019

NDZ039-049-052-053-040330-
Sargent ND-Richland ND-Ransom ND-Cass ND-
950 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHWESTERN RICHLAND AND SARGENT COUNTIES UNTIL 1030 PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Englevale to near Straubville. Movement
was east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Elliott around 1005 PM CDT.
  Lisbon around 1020 PM CDT.
  Forman, Rutland and Havana around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4593 9764 4648 9802 4676 9742 4594 9684
TIME...MOT...LOC 0250Z 262DEG 18KT 4645 9792 4601 9790

NC
Special weather statement, Jul 3, 9:53 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
953 PM CDT Wed Jul 3 2019

NDZ052-040400-
Sargent ND-
953 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARGENT COUNTY UNTIL 1100
PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm over
Straubville, or 58 miles south of Valley City, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cogswell, Brampton and Stirum around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4595 9795 4624 9801 4628 9786 4594 9763
TIME...MOT...LOC 0252Z 256DEG 30KT 4608 9788

NC
Local storm report, Jul 3, 10:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1003 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             BEMIDJI                 47.48N 94.88W
07/03/2019  E1.00 INCH       BELTRAMI           MN   AMATEUR RADIO

            ALONG DIVISION STREET

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:11 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele, Traill64 min
Jul 3, 7:30 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland60 min
Jul 3, 8:10 PM CDTSpecial Weather StatementFGFCass35 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningFGFCass54 min
Jul 3, 8:25 PM CDTAreal Flood AdvisoryFGFCass4 hr
Jul 3, 8:30 PM CDTSevere Thunderstorm WarningFGFCass, Richland45 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent62 min
Jul 3, 9:14 PM CDTSevere Thunderstorm WarningFGFCass41 min
Jul 3, 9:50 PM CDTSpecial Weather StatementFGFRansom, Sargent40 min
Jul 3, 9:53 PM CDTSpecial Weather StatementFGFSargent67 min
Jul 3, 10:40 PM CDTSpecial Weather StatementFGFSargent65 min
Jul 3, 11:15 PM CDTSpecial Weather StatementFGFRichland30 min
Jul 3, 11:43 PM CDTSpecial Weather StatementFGFRichland47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.